Home
Hypoparathyroidism
Members
Get Involved
Hyperparathyroidism
Resources
Guidelines
item6b1a1a1a1
News

Views from a French Doctor diagnosed with Hypoparathyroidism

By Dr Véronique Prucha, France

As a patient I will tell you like many others that hypoparathyroidism is something really hard to live and to explain to people who have not at the beginning because there are à lot of signs: you feel so tired that you're thinking that you will die, anxious, depressed... you have the feeling that your life will never be the same as it was before.

As a doctor I would like to say that we don't study that kind of illness in France. It just takes five minutes in 9 years study! Will it make us able to treat patients? I don't think so. The question is whatever we study, does it help us to know what patient feel in their bodies? Will a doctor who never had Parkinson disease himself know what that kind of patient really feels. He had studied it, he has some experience about patients he had already treated but nothing more. For hypoparathyroidism it is more difficult because the signs are often the same than in psychiatric problems. Therefore the pratician think that the patient is just anxious because of his thyroid surgery! I was a doctor and when I had my thyroid surgery I felt myself so bad with hypo Para that I wasn't able to think it should have been that, the lack of calcium. Unable to relax, unable to walk or to stay in a chair, just able to stay in my bed and feel anxious.

When patients said that some doctors talk to them strong and were directive, I think in some case they need to do that so as patient will take the treatment they need at the time it needs to be taken. Some patients always think they know better that the doctors and after that made mistakes that are difficult to correct. I think doctors and patients need to trust one another and talk one another. Doctor must take the time to explain and must be there to answer questions by phone for example.

I am four years after my surgery right now and I live well, I'm working , I'm playing tennis, I'm happy. Of course I take four times a day alfacalcidol. One in the morning, one at twelve, one at the dinner, and one before sleeping. I eat one yogurt at the same time I take each pill, and thank to that everything is OK.

When I was in holiday I couldn't find all the yogurts I did need when I was traveling. When I made my blood test after coming back home, my calcium level was a little low. I was the first to be surprised because I have had no signs. I was happy about it. Maybe it's because I'm an old hypo Para. ( 4 years) and my bones are no more so hungry.

In conclusion: you can leave well, but you have to find the right treatment for yourself by taking I think not all your pills in the morning but one a each eating moment of the day , and eat the same number of yogurts or milk each day. You must choose a great doctor(an endocrinologist who's not narrow minded) whom you are sure of and after that trust in him.

Something I find bad is that they often say that 1% of the thyroid surgery will have hypo Para. In my town it is much more. My friend is an endocrinologist and sees a lot, and me as an omni-physician I follow three hypo Para's It's much, too much. Do the surgeons have to progress or to take more care about their patients???

I wish you courage.

Dr Véronique Prucha (France)

PS: Sometime one of my patient more of 80 years old tells me : "What? You are giving me a treatment for my blood pressure, but you know it is too much, I already take two other pills!!!" Then, I answer "you know there are people who are younger than you and who take much drugs", then that kind of patient look at me and answers “You don't know what it means to take all those pills". It makes me laugh. I'm taking each day more pills than 80 years old people, but nobody knows it. They just see the doctor in me. It's good like that. Patient can't imagine that doctors can be ill too. An ill doctor is of course for them a bad doctor!

From Hypoparathyroidism Association


   
Top  |  Cookie Policy  |  Privacy  |  Copyright  | 
   

webbanner